Aspirin is in many ways a non- steroidal anti-inflammatory drug (NSAID) prototype. Similar to conventional
NSAIDs the gastric side effects of aspirin are well studied. However its potential adverse effects on the small
and large intestine are less well known and under- researched.
Experimental studies support a pathogenic pathway leading to NSAID enteropathy involving the topical effects on
the intestinal barrier (mucous layer, enterocytes) that lead to dysfunction and increased intestinal permeability followed
by increased exposure to luminal triggers and acute inflammation. Although aspirin has a toxic effect in vitro,
enteral or parenteral administration in vivo, in animal models, did not result to intestinal injury.
In man, experimental studies have revealed changes in intestinal permeability similar to conventional NSAIDs but
of lesser magnitude. The clinical implication of these changes though is not known. Population studies have associated
aspirin use with occult gastrointestinal bleeding from the small or large bowel although the magnitude of this risk is difficult to estimate
but certainly small. Associations to colitis flare-ups have been made in case reports and retrospective cohort studies but low dose
aspirin appears safe. Complications of diverticular disease may also be more frequent with aspirin use.